Giving your pet human NSAIDs, such as ibuprofen and Aleve, to relieve their pain may not be a good idea. While it is effective in treating inflammation, pain, and reducing fevers in humans, it’s extremely dangerous for pets. There are pet-specific NSAIDs such as carprofen, deracoxib, and meloxicam that are a much safer option. Always consult your veterinarian before giving your dog any medications. Veterinarians can determine what is wrong with your pup and recommend the appropriate medication. Continue reading below to learn about the potential side effects that can occur if you give your dog human NSAIDs.
Side Effects of NSAID Ingestion
If your dog ingests human NSAIDs they can suffer from severe poisoning. NSAID toxicity can affect pets of all sizes and ages. Toxic dosages can lead to acute kidney failure and severe gastric ulceration. Closely follow your veterinarian’s administration directions and dosages of pet-safe NSAIDs to ensure the safety and well-being of your pup. There is a wide range of NSAID poisoning symptoms and they include:
- Black-tarry stool
- Abdominal pain
- Lack of appetite
- Increased thirst and urination
Call your veterinarian and Pet Poison Helpline at (855) 764-7661 immediately if you suspect that your dog is experiencing NSAID poisoning. Your veterinarian will need to evaluate your pup and administer treatment at the veterinary clinic. Your veterinarian may administer activated charcoal to bind the toxins and IV fluids to protect the kidneys and aid in hydration. Depending on your dog’s size, the dosage, and when it was ingested will determine the course of treatment. If you do not act right away, death can occur. Always make sure your medications are safely put away and contact your veterinarian for pet medication recommendations before administering any meds to your furry friend.